It stops the dreadful rocking

Diazepam (generic Valium, of course) does nothing for me at 1/2 pill, or 2.5 mg. At 5 mg, it works either a little bit or almost-moderately well, depending on how bad the day is.

However, 10 mg is something of a temporary silver-bullet. Take it, and the horrible rocking completely dissolves for a good 4 to 8 hours. (Now, Valium has a half-life of from 20 to 100 hours, depending on the person, so I don’t know why it doesn’t last as long in me…)

Now, what I want to figure out is what about diazepam causes such complete, if temporary, resolution of this awful rocking feeling? If we could figure that out, it’d be a clue.

What I know about Valium’s multiple mechanisms of action:

  • It acts as an anti-anxiety drug
  • It is a muscle relaxant
  • It acts as a vestibular suppressant
  • It has anticonvulsant properties
  • It binds to the GABA-A receptor and enhances the effects of that inhibitory neurotransmitter.

What I think is or isn’t working:

  • Anti-anxiety: We already know that this condition (MAV) is not a psychological or psychiatric disorder. The only anxiety I have is due to the condition itself.
  • Muscle relaxant: I’d be shocked if MAV has almost anything to do (directly) with muscles…
  • Vestibular suppressant: Antivert, another vestibular suppressant, does nothing for me. It just makes me very sleepy. As such, I suspect the vestibular-sedation effect of diazepam is not what is working.
  • Anticonvulsant: Uncertain. I’ve tried a small (0.5-mg) dose of Klonopin once or twice to see if it helps. It’s a benzo derivative with potent anticonvulsant properties. It does nothing for me. However, we’ve seen that anticonvulsants are notoriously hit-or-miss (my brother went through 8 that did nothing until anticonvulsant #9 did the trick).
  • GABA-A receptor binding: This seems the most likely to me. The GABA-A receptor, when activated, decreases neuronal activity and is a CNS depressant.

As I’ve said before, as for migraine, we know it as “a global disturbance of sensory signal processing”; that is, sensory information – sensations – are distorted and/or intensified. Some doctors theorize that migraine sufferers have a “hyperexcitable brain.”

I would LOVE to test my theory via a GRI – a GABA reuptake inhibitor – and see what happens.

Comments? Thoughts? Pointings-out of non-sequitur logic? Rotten tomatoes thrown at high velocity?

George,

I have no idea what it is that makes it work but if you figure it out let me know because it is the only thing that gives me any relief. I only take a very small dose but it does help me and I take it everyday. Not a cure but much better than if I do not take it.

I think the CNs makes sense as the ENT who diagnosed me with this said it was central vertigo disease.

Very interesting question wonder what others may think …it helps Scott also I would like to see what he thinks about this question.

Hope you are feeling some better.

Hey George,

The fact that valium sorts you out so well makes me think it’s a good indicator of MAV. Maybe my thinking is not sound here but it seems to me that almost everyone who takes a benzo with MAV gets relief. It must be both the anti-convulsant properties AND the reduction in sympathetic nervous system activity working away at it. When I was in VN days valium did not stop the madness until after the initial 8 weeks.

Scott

Hey George,

I think it works for all the reasons you’ve listed (but as not being reasons for you). In particular I think the anti anxiety and vestibular suppressant qualities are at play.

I know there are some of us who experience a kind of “physical” anxiety. My understanding of migraine (and I think Scott has posted papers on this before) is that it is firing in overlapping parts of the brain (I may well be paraphrasing that poorly), so that the “anxiety part” of the brain gets hit my migraine, causing the migraineur to feel a physical sensation of anxiety. We then also get anxious and upset about feeling so awful (from all the symptoms) which in turn kind of fires off the migraine bit.

As a non scientist I may be really over simplifying this (and/or getting it completely wrong) but this (and other) weird symptoms don’t surprise me. Human brains have a LOT to do, within a pretty small area. If that is the case then all the weird symptoms (which can and often do change as well as abate or get worse) are just the result of different parts of the brain getting hit, or being set off by different stimuli.

Even if all of the above is complete bunkum, the fact remains that MANY of us get a lot of relief from Valium. The other good news is that it is pretty reliable. As for why other benzos do or don’t work as well (I’ve tried Xanax with less success) I guess it’s the same reason that different anti-depressants do or don’t work for different people. Something to do with receptors, molecules or something…?

Vic

I have tried Klonopin and Valium in the past (at very low doses) with zero success. So, benzos don’t seem to help all of us. George - that is good that you found something that takes the edge off for awhile.

If I may ask, how low, Lisa? (for Valium)

5 mg doesn’t do much for me any more (mainly because the symptoms are worse), but 7.5 or 10 works.

I don’t remember, George. But, very low. no where near what you are taking., Maybe .5. I don’t remember, though.

I tried the other Benzos and all of them except Valium made me feel medicated and did nothing but put me to sleep where with Valium I do not feel medicated and the only thing i get is a little tired on some days about three hours after I take it but nothing that knocks me out like the others did. Plus it helps the rocking and the wave sensations that I have daily.

Hello all,

I am new to this site and new to the diagnosis. I was diagnosed with a Vestibular Concussion almost 2 years ago. I went to Johns Hopkins to finally get some answers…and I did!

As far as the Valium; I have been on it for 9 months. It helped me immediately! I was taking 10mg a day total…some days I had to take 15mg.

Well…my Dr. at Hopkins has ordered me OFF the Valium. So; I am in the process of weaning off of it. The stuff is very addictive and you can not quit cold turkey! He informed me that the Valium can cause rebound dizziness. If I stop it; I don’t know if I’m dizzy due to the Migraine, or because I haven’t taken the Valium. I have also been put on a special diet for 2 months to get rid of any potential food triggers. I have not started that yet because I have one more week to go on the Valium, and then I start the diet. I can say that I am feeling a little better already with the lower doses of meds and reducing the “trigger” foods.

I have lived like this for almost 2 years…went from being an active, vibrant business owner to someone who could only work 12 hours a week taking care of someones kids. I still can’t work in an office environment due to the “over-sensitization” but am hoping by end of the year that I will be a new woman.

I will keep checking this site to look for any helpful hints!!!

Good luck,
Kellie

Hi Kellie,

Well, welcome to the forums. You’ll find everyone here is quite supportive. I’m curious to know, how did you get from a Dx of vestibular concussion to migraine? Did the first one somehow trigger the other, or were you previously a sufferer of migraine headaches, or…?